What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 8, 11:08 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 8, 11:08 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1208 PM CDT Wed Apr 8 2020
.UPDATE...
For 18Z Aviation.
&&
.SHORT TERM...
/Updated at 1002 AM CDT Wed Apr 08 2020/
Through this evening:
Current satellite imagery & RAP mesoanalysis indicate a broad fetch
of lingering low-level stratocumulus amidst southwesterly low-level
warm/moist advection. Some patches of clearing can already be picked
out, with storms already ongoing near the ArkLaMiss. Dewpoints in
the mid 60s (mainly northeast) to low 70s suggest MLCAPE of 1,000-
1,500 J/kg as of ~10 AM , with diurnal heating into the upper 70s
lower 80s increasing this to ~2,000-3,000 SBCAPE per our modified
12z RAOB. Focus for convective initiation is subtle, though with WAA
and a diffuse theta-e boundary draped from northwest to southeast,
thunderstorms that get going in the early afternoon could quickly
strengthen to severe limits as eff. bulk shear runs ~50 kts via the
H5 speed max aloft, and relatively unidirectional hodographs support
robust/splitting updrafts. 500 mb temperatures range from -10 to -12
C, suggesting decently cooler air aloft despite effects from deep-
layer ridging southward, as well as drier air near that layer. (This
would favor wet-bulbing and potentially enhance buoyancy in the hail
growth zone.) All things considered, 1-2" hail is possible in
stronger storm cores this afternoon with expectation the most
favorable zone for convective activity will stretch from northwest
to southeast across the center of Central Alabama, generally along
near the lingering/subtle surface boundary dividing the upper
60/lower 70 dewpoints. Damaging winds are also possible as stronger
convective downdrafts tap into 800-1,000 J/kg DCAPE and likely
cluster/cold pool with southeast progression later in the
afternoon/evening. Severe weather timing still remains advertised
from 1 PM to 9 PM with large hail and damaging winds the primary
threats.
40/Sizemore
Previous short-term discussion:
/Updated at 417 AM CDT Wed Apr 08 2020/
Tonight into Tomorrow:
There will be a break in thunderstorm activity this evening into the
nighttime hours as the weak forcing slides out of our area. To our
north, a cold front dives southward through the Ohio and Mid-MS
River Valleys and approaches the TN Valley after midnight. This will
be the focus for strong to severe thunderstorms during the early
morning hours of Thursday. The environment ahead of this system
likely won't be too different than what we see in the afternoon
with plenty of instability, vertical shear, steep lapse rates, and
higher DCAPE values. Therefore, with the added forcing mechanism,
I would expect there to be a potential for thunderstorms along
the frontal boundary to reach severe limits. Again, the main
threats will be damaging winds and hail as any low-level shear
remains unidirectional. Model guidance continues to struggle on
timing this system out, which isn't surprising give the nocturnal
nature. However, northwesterly flow regimes tend to support a
quicker downstream propagation of convection, so I've opted to
lean toward the faster CAM solutions on timing with the line
reaching our northwestern counties as early as 2-4 AM. By 8-9 AM,
the line of storms should be pushing just south of our area.
There's still uncertainty with the amount of thunderstorm activity
along this frontal boundary. Winds shift more westerly as the 850mb
trough axis pushes the ridge farther south. This changes the source-
region of our low to mid-level environment from the western Gulf to
Southern TX, which means generally drier and warmer air. Some model
guidance picks this up, highlighting a warm nose at 850mb, which
could lead to a capping inversion (along with loss of daytime
heating) before the front makes it into Central AL. Therefore, it's
possible that this cold front slides into our area, and doesn't
produce much thunderstorm activity at all. With that said, the
higher resolution convective-allowing models continue to show at
least some thunderstorm activity, which could be on the stronger
side. Therefore, I'll stretch the slight and marginal risk areas a
little farther south compared to the previous forecast.
Thursday afternoon looks to clear out quickly behind the departing
cold front.
25/Owen
.LONG TERM...
/Updated at 417 AM CDT Wed Apr 08 2020/
Friday and Saturday:
Cooler and drier air builds in as ridging slides across the Gulf
States on Friday. Upstream, the cut-off low pressure system that has
been hanging back over the Desert SW for several days gets picked up
by the main upper level trough and slides eastward through the Great
Plains. Rain chances could increase Saturday afternoon into the
evening as a pre-frontal shortwave lifts out of the Western Gulf.
Sunday:
The trough is expected to swing through the region on Sunday, and
will likely be the main story weather-wise for the next several
days. A surface low develops and lifts northeastward into the Mid-MS
Valley. This will be a highly dynamic system with strong low level
and upper level jets, increasing the 0-6km shear to upwards of
70+kts. There will be plenty of forcing as the trough and low
pressure system move through, so expect widespread showers and
thunderstorms to develop. The biggest question right now is
instability and timing. The Euro shows the warm front lifting well
to our north, placing Central AL in the warm sector of the
developing low. It also has a slower timing overall, which allows
for more destabilization. However, the GFS is quicker and doesn't
lift the warm front as far north, which could limit how much
instability we have. The GFS also continues to develop some
convection along the coast, which could limit our instability as
well. Overall, given the strong dynamics of this system and the
thermodynamics currently shown in the model guidance, I'll add
mention for a slight risk of severe weather for Sunday with
damaging winds, hail, and tornadoes possible. Exact timing remains
uncertain as model guidance continues to flip back and forth.
This has the potential to be a strong system, so it will need to
be monitored closely.
Monday and Tuesday:
The trough is expected to move east of our area by Monday morning,
and drier air builds in. Guidance hints at a secondary cold front
moving through the region Monday night into Tuesday, but there
shouldn't be any precip along the boundary due to the lack of
moisture return.
25/Owen
&&
.AVIATION...
18Z TAF Discussion.
Lower ceilings and related visibility restrictions eventually
improved this morning as mixing occurred. These improvements,
however, will give way to an environment favorable for scattered
showers and potentially strong storms across Central Alabama. Most
activity will traverse from northwest to southeast with time,
generally putting TCL first for probable TSRA activity. (BHM/EET
shortly thereafter, then into MGM/TOI.) ANB/ASN may stay out of
most convective activity, though TEMPOs were placed at each
terminal with timing as best as can be. Winds remain southwesterly
to westerly at 5-8 kts.
After a lull in activity this evening, another round of
thunderstorms is possible along a cold front later tonight
approaching from the north. This will likely impact northern
terminals, though PROB30s were placed at all sites. FROPA will
occur thereafter with improvement in flight conditions later
tomorrow morning with a transition to more northerly winds.
40/Sizemore
&&
.FIRE WEATHER...
Minimum relative humidity values are expected to remain above 40
percent through Wednesday. This is due to a warm and humid
airmass expected for this afternoon with strong to severe
thunderstorms possible into Thursday morning. Thereafter, a front
will bring drier and cooler conditions for Thursday and Friday.
However, rain chances return for the weekend as another system
approaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 61 71 46 63 39 / 70 10 10 0 0
Anniston 62 73 48 63 40 / 60 20 10 0 0
Birmingham 64 74 50 64 43 / 60 10 10 0 0
Tuscaloosa 65 76 51 67 44 / 60 10 10 0 0
Calera 64 75 50 66 43 / 60 20 10 0 0
Auburn 65 77 52 66 43 / 50 30 10 10 0
Montgomery 67 80 54 70 45 / 40 30 20 10 0
Troy 68 81 55 70 47 / 50 30 20 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Apr 8, 8:17 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
917 AM CDT Wed Apr 8 2020
ALZ011>015-017>050-091730-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
917 AM CDT Wed Apr 8 2020
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Strong to severe thunderstorms are possible across all of Central
Alabama from 1 PM to 9 PM today. The primary threats include
damaging winds up to 60 mph and large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe thunderstorms are possible north of the Interstate
20 corridor from 2 AM to 9 AM Thursday morning. The primary threats
include damaging winds up to 60 mph and large hail.
Severe thunderstorms are possible again on Sunday for portions of
Central Alabama. The main threats with this Sunday system will be
damaging winds up to 60 mph, large hail, and tornadoes.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
Wednesday afternoon into Thursday morning and again on Sunday.
Please follow all local, state, and CDC guidelines in regards to
travel.
In the hours before
Special weather statement, Apr 8, 1:03 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
203 PM CDT Wed Apr 8 2020
ALZ034-081930-
Bibb AL-
203 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR BIBB COUNTY UNTIL 230 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eoline, or 9 miles northwest of Brent, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brent, Centreville, Vance, West Blocton, Lawley, Ashby, Brierfield
Ironworks Park, West Centreville, Talladega National Forest, Eoline,
Trio, Six Mile, Bibb County Airport, Harmon and Pearson.
LAT...LON 3300 8738 3301 8732 3309 8731 3313 8728
3313 8699 3311 8697 3310 8697 3310 8695
3308 8695 3308 8693 3306 8693 3305 8688
3298 8688 3284 8694 3284 8705 3297 8739
TIME...MOT...LOC 1903Z 287DEG 28KT 3303 8728
15Special weather statement, Apr 8, 1:28 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
228 PM CDT Wed Apr 8 2020
ALZ025-034-035-082000-
Chilton AL-Bibb AL-Shelby AL-
228 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON...
SOUTHWESTERN SHELBY AND CENTRAL BIBB COUNTIES UNTIL 300 PM CDT...
At 228 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashby, or near Montevallo, moving east at 45 mph.
Pea size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Calera, Clanton, Montevallo, Brent, Centreville, Jemison, Thorsby,
West Blocton, Wilton, Ashby, Gap Of The Mountain, Brierfield
Ironworks Park, West Centreville, University Of Montevallo, Eoline,
Minooka Park, Highway 145 and CR 46, I 65 Rest Area, Six Mile and
Bibb County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3295 8728 3313 8725 3310 8655 3288 8658
TIME...MOT...LOC 1928Z 275DEG 37KT 3303 8692
86/Martin
Special weather statement, Apr 8, 1:54 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
254 PM CDT Wed Apr 8 2020
ALZ030-031-082030-
Greene AL-Sumter AL-
254 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE AND SOUTHERN
SUMTER COUNTIES UNTIL 330 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tamola, or near Lauderdale, moving east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Livingston, York, Forkland, Boyd, The University Of West Alabama,
Bluffport, Coatopa, Dug Hill, Tishabee, Old Mallard Airport, Belmont,
Demopolis Lock And Dam, Lilita, McDowell, Bellamy, Payneville and
Birdine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3266 8838 3263 8781 3261 8779 3261 8775
3259 8774 3257 8776 3258 8777 3258 8779
3254 8780 3252 8782 3254 8782 3254 8785
3252 8785 3252 8791 3246 8796 3243 8803
3246 8840
TIME...MOT...LOC 1954Z 275DEG 46KT 3256 8844
86/MartinSpecial weather statement, Apr 8, 2:07 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
307 PM CDT Wed Apr 8 2020
ALZ034-035-082030-
Chilton AL-Bibb AL-
307 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHILTON AND SOUTHEASTERN
BIBB COUNTIES UNTIL 330 PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chilton County Motor Sports Park, or 7 miles west of Jemison, moving
east at 30 mph.
Pea size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Clanton, Jemison, Thorsby, Ashby, Chilton County Motor Sports Park,
Randolph, Lomax, Isabella and I 65 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3288 8697 3303 8693 3300 8659 3278 8665
TIME...MOT...LOC 2006Z 279DEG 26KT 3294 8687
86/Martin